Toxicology: chronic lithium toxicity: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Toxicology: chronic lithium toxicity

Sample item

A 55-year-old woman with bipolar disorder on lithium has recently been started on an NSAID for knee pain and a thiazide for hypertension. She now has coarse tremor, vomiting, slurred speech, ataxia, confusion and a generalised seizure. Serum lithium is 3.2 mmol/L and creatinine is raised. What is the most appropriate definitive treatment?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Haemodialysis

Lithium is renally cleared, and NSAIDs and thiazides reduce clearance by increasing proximal tubular reabsorption, causing chronic toxicity with neurological features. Lithium is small, water-soluble, not protein-bound and has a small volume of distribution, so haemodialysis removes it efficiently and is indicated for severe neurotoxicity (seizures, reduced consciousness), very high levels or renal impairment. Rebound levels can occur from intracellular redistribution, so levels are rechecked.

Option by option

  • A. Haemodialysis (correct)

    Correct. Dialysis rapidly removes lithium, and severe neurological toxicity with renal impairment is a clear indication.

  • B. Intravenous sodium bicarbonate for urinary alkalinisation

    Bicarbonate alkalinisation enhances salicylate excretion but has no role in lithium elimination.

  • C. Activated charcoal

    Activated charcoal does not adsorb lithium and the toxicity here is chronic, not a recent ingestion.

  • D. Forced diuresis with furosemide

    Loop diuretics cause sodium and volume depletion, which increases proximal lithium reabsorption and worsens toxicity.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is A, Haemodialysis. Lithium is renally cleared, and NSAIDs and thiazides reduce clearance by increasing proximal tubular reabsorption, causing chronic toxicity with neurological features.

Why is "Intravenous sodium bicarbonate for urinary alkalinisation" not the answer?

Bicarbonate alkalinisation enhances salicylate excretion but has no role in lithium elimination.

Why is "Activated charcoal" not the answer?

Activated charcoal does not adsorb lithium and the toxicity here is chronic, not a recent ingestion.

Why is "Forced diuresis with furosemide" not the answer?

Loop diuretics cause sodium and volume depletion, which increases proximal lithium reabsorption and worsens toxicity.

What concept does this question test?

It tests Toxicology: chronic lithium toxicity in General Medicine. Lithium is small, water-soluble, not protein-bound and has a small volume of distribution, so haemodialysis removes it efficiently and is indicated for severe neurotoxicity (seizures, reduced consciousness), very high levels or renal impairment. Rebound levels can occur from intracellular redistribution, so levels are rechecked.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: chronic lithium toxicity?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.